Alert archive / Washington / Wind Advisories in 2014

Wind Advisory 11, NWS Seattle, WA

March 5, 2014

NWS Seattle, WA issued this wind advisory at Mar 5, 2014, 1:28 PM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 5, 2014, 1:28 PM PST (21:28 UTC)
Expired
Mar 6, 2014, 4:00 AM PST
In force
15 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

271 
WWUS76 KSEW 052128
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
128 PM PST WED MAR 5 2014

WAZ516-517-060615-
/O.NEW.KSEW.WI.Y.0011.140305T2128Z-140306T1200Z/
NORTH COAST-CENTRAL COAST-
128 PM PST WED MAR 5 2014

...WIND ADVISORY IN EFFECT UNTIL 4 AM PST THURSDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY FOR THE NORTH AND CENTRAL WASHINGTON COAST...WHICH IS IN
EFFECT UNTIL 4 AM PST THURSDAY.

* WIND...SOUTH 20 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* SOME AFFECTED LOCATIONS...WESTPORT...ABERDEEN...OCEAN
  SHORES..AND QUILLAYUTE.

* TIMING...WINDS QUICKLY RISING AND PEAKING DURING THE EVENING
  HOURS...THEN GRADUALLY EASING AFTER MIDNIGHT.

* IMPACTS...WINDS THIS STRON CAN SNAP SMALL TREE
  BRANCHES...TOPPLE SMALL OR SHALLOW ROOTED TREES...AND CAUSE
  LOCAL POWER OUTAGES.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH
AND/OR GUSTS OF 45 TO 57 MPH ARE LIKELY.

&&

$$

WWW.WEATHER.GOV/SEATTLE
MERCER
1 follow-up statement
347 
WWUS76 KSEW 060630
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1030 PM PST WED MAR 5 2014

WAZ516-517-061200-
/O.CON.KSEW.WI.Y.0011.000000T0000Z-140306T1200Z/
NORTH COAST-CENTRAL COAST-
1030 PM PST WED MAR 5 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST THURSDAY...

* WIND...SOUTH 20 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* SOME AFFECTED LOCATIONS...WESTPORT...ABERDEEN...OCEAN 
  SHORES..AND QUILLAYUTE. 

* TIMING...STRONGER WINDS WILL CONTINUE OVERNIGHT...THEN EASE ON
  THURSDAY MORNING.

* IMPACTS...WINDS THIS STRON CAN SNAP SMALL TREE BRANCHES... 
  TOPPLE SMALL OR SHALLOW ROOTED TREES...AND CAUSE LOCAL POWER 
  OUTAGES. 

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH
AND/OR GUSTS OF 45 TO 57 MPH ARE LIKELY.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Mar 5, 9:20 AM PST, 4 hours 8 minutes earlier.

Area forecast discussion, Mar 5, 9:20 AM PST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
920 AM PST WED MAR 5 2014

.SYNOPSIS...A SERIES OF FRONTAL SYSTEMS WILL BRING RAINY AND WINDY
WEATHER TO WESTERN WASHINGTON TODAY THROUGH THURSDAY NIGHT. THE SNOW
LEVEL WILL BE ABOVE THE MOUNTAIN PASSES...AND TEMPERATURES WILL BE
MILD IN THE LOWLANDS. AN UPPER RIDGE WILL PROVIDE DRIER WEATHER AND
SOME SUN BREAKS ON FRIDAY...BUT ANOTHER FRONT WILL BRING MORE RAIN
THIS WEEKEND AND EARLY NEXT WEEK.

&&

.SHORT TERM...RADAR INDICATES NUMEROUS SHOWERS ARE MOVING THROUGH
THE AREA THIS MORNING UNDER A MOIST WESTERLY FLOW PATTERN. THERE
WILL STILL BE A LITTLE SPOTTY WARM ADVECTION RAIN TODAY BUT
SUNBREAKS ARE POSSIBLE DURING THE AFTERNOON. THE VISIBLE IMAGE SHOWS
A LARGE AREA OF CLEARING OUTSIDE THE WA COASTAL WATERS BUT IT DOES
NOT APPEAR THIS CLEARING WILL MAKE IT INTO OUR AREA. INSTEAD...WARM
ADVECTION PRECIPITATION EXTENDING FROM AN UPPER LOW NEAR 130 W EWD
OVER OREGON WILL LIFT NWD INTO WRN WA BY THIS EVENING.

MODELS AGREE THAT THIS NEXT SYSTEM WILL BE A WET ONE ONCE AGAIN. THE
SYSTEM HAS A SUB-TROPICAL MOISTURE TAP WHICH GETS PULLED UP ALONG
THE FRONT AND DIRECTED INTO WRN WA. THE ECMWF APPEARS TO HAVE THE
BEST HANDLE ON SMALLER SCALE FEATURES AND LOW DEVELOPMENT. A 175 K
JET AT THE BASE OF THE TROUGH MOVING OUR WAY IS EXPECTED TO SPIN UP
A 980-990 MB SURFACE LOW FEATURE ON THE N SIDE OF THE JET. AS THE
JET TAKES AIM INTO OREGON BUT BEST DYNAMICS WILL BE OVER WRN WA
GIVEN THE STRONG UPPER LEVEL THICKNESS AND UPPER HEIGHT DIFFLUENCE.
THE LEFT EXIT REGION OF THE JET IS ALSO A FAVORABLE AREA FOR
DEEPENING BUT MOST MODELS SHOW A FILLING LOW. SURFACE LOW PRESSURE
LANDFALL VARIES GREATLY WITH THE GFS FURTHEST N INTO N VANCOUVER
ISLAND. THE CANADIAN AND NAM ARE FAIRLY CLOSE TOGETHER SHOWING THE
LOW MOVING NE ACROSS THE OLYMPIC PENINSULA MIDDAY THURSDAY. THE
ECMWF IS THE STRONGEST OF THE BUNCH SHOWING MORE DEVELOPMENT OF THE
LOW AND FILLING MORE SLOW AS IT REACHES S/CENTRAL WA. THIS WOULD
BRING STINGER WIND TO SRN PORTIONS OF THE FORECAST AREA...POSSIBLY
ADVISORY LEVEL. THE N INTERIOR...COAST...AND SOME OTHER AREAS COULD
ALSO GET SOME WINDY WEATHER THURSDAY DEPENDING ON THE DEPTH AND
TRACK OF THE LOW. IF THE 00Z ECMWF IS CORRECT TRACKING FILLING LOW
DOWN TO 998 MB ACROSS CENTRAL PUGET SOUND THEN IT COULD BE QUITE
WINDY FROM SEATTLE S TO THE SW INTERIOR/COAST. A GREAT DEAL OF
UNCERTAINTY EXISITS SO HOPEFULLY NEWER MODELS COME INTO BETTER
AGREEMENT.

THE DYNAMIC NATURE OF THE SYSTEM TONIGHT/THURSDAY SHOULD WEAKEN THE
RAIN SHADOW EFFECT OFF THE OLYMPICS. THE INTERIOR LOWLANDS COULD SEE
1 TO 2 INCHES...LOCALLY 3. WITH RECENT HEAVY RAIN THE ADDITIONAL
RAIN COULD CAUSE SOME MINOR URBAN AND SMALL STREAM FLOODING. WILL
NEED TO WATCH RAIN RATES IN CASE WE NEED TO ISSUE IT FOR SOME OF THE
LOWLANDS. BECAUSE OF THE LARGE AMOUNT OF LIFT AND DEEP MOISTURE THE
MOUNTAINS STILL LOOK TO GET THE HEAVIEST RAIN AMOUNTS THAT COULD
FLOOD A FEW RIVERS. AS OF 8 PM PST...THE SKOKOMISH RIVER HAD REACHED
FLOOD STAGE. SEE THE HYDRO DISCUSSION AND FLOOD STATEMENTS FOR UP TO
DATE INFORMATION. MERCER

.LONG TERM...FROM 300 AM PST DISCUSSION..MODELS AGREE FAIRLY WELL ON
THE LARGE SCALE PATTERN FOR THE EXTENDED FORECAST PERIOD SATURDAY
THROUGH TUESDAY. THE UPPER RIDGE WILL PROGRESS EAST TO THE ROCKY
MOUNTAINS SATURDAY...AND A FRONTAL BAND WILL MOVE SLOWLY ACROSS
WESTERN WASHINGTON LATER SATURDAY THROUGH SUNDAY. THE SNOW LEVEL
WILL BE IN THE 5000 TO 7000 FT RANGE...AND PRECIPITATION AMOUNTS
WILL PROBABLY BE LESS THAN THE CURRENT SITUATION. AN UPPER TROUGH
WILL MOVE THROUGH AROUND MONDAY...FOLLOWED BY AN UPPER RIDGE
TUESDAY.   MCDONNAL/MERCER

&&

.HYDROLOGY...QPF FORECASTS FOR THE STORM LAST NIGHT WERE MOSTLY ON
TARGET EXCEPT OVER THE SOUTHERN OLYMPICS WHERE MORE RAIN THAN
FORECAST FELL. GAUGES RECORDED 2-3 INCHES IN 24 HOURS OVER THE
SOUTHERN OLYMPICS MOST OF WHICH FELL OVERNIGHT. THE SKOKOMISH RIVER
IS ABOVE FLOOD STAGE AND A WARNING IS ALREADY OUT. THE SATSOP RIVER
IS RISING RAPIDLY AND COULD MAKE A RUN AT FLOOD STAGE TODAY. HEAVY
RAINFALL HAS ENDED AND THERE WILL BE A LULL IN THE RAIN TODAY SO
RIVERS SHOULD LEVEL OFF OR EVEN FALL A BIT LATER TODAY AND TONIGHT.

ANOTHER WARM FRONT WILL ARRIVE TONIGHT AND THIS IS ALSO FORECAST TO
HAVE HEAVY RAIN. A COLD FRONT WILL THEN MOVE THROUGH ON THURSDAY
WHICH WILL KEEP THE RAIN GOING UNTIL IT PASSES. HEAVY RAIN SHOULD
END ROUGHLY BY 00Z FRIDAY IN THE OLYMPICS AND 06Z FRIDAY IN THE
CASCADES. THE SNOW LEVEL WILL FALL TO 4000-4500 FEET AS WELL.
HEAVIEST AMOUNTS ARE AGAIN IN THE OLYMPICS AND CENTRAL CASCADES. THE
LIKELY OUTCOME OF ALL THIS RAIN IS MINOR FLOODING ON A NUMBER OF
RIVERS...MOSTLY IN THE OLYMPICS AND SOUTH INTERIOR UP TO ABOUT THE
SNOQUALMIE BASIN.

IN ADDITION THERE COULD BE SOME SMALL STREAM AND URBAN FLOODING AS
WELL AS LANDSLIDES. WILL KEEP THE FLOOD WATCH GOING FOR MOST OF THE
CWA FOR NOW. MIGHT FEEL CONFIDENT ENOUGH TO LOWER IT OVER NORTHERN
BASINS THIS AFTERNOON. BURKE

&&

.AVIATION...SOUTHWESTERLY FLOW ALOFT WILL CONTINUE OVER WESTERN
WASHINGTON INTO THURSDAY MORNING. A WARM FRONT MOVED THROUGH THE
AREA FROM SOUTHWEST TO NORTHEAST OVERNIGHT. THE AIR MASS IS MOIST
AND STABLE IN THE WARM SECTOR THAT COVERS THE WHOLE AREA. ANOTHER
WARM FRONT WILL PASS EARLY THURSDAY MORNING FOLLOWED BY A COLD FRONT
THURSDAY AFTERNOON. SOUTHEASTERLY SURFACE FLOW WILL INCREASE TONIGHT
THEN BECOME ONSHORE THURSDAY AFTERNOON.

LOTS OF IFR CEILINGS WITH VISIBILITIES 2-4SM IN MIST OR LIGHT RAIN.
CONDITIONS SHOULD IMPROVE TO MVFR THIS MORNING WITH POSSIBLY A FEW
HOURS OF VFR IN THE AFTERNOON AND EVENING. AS THE NEXT WARM FRONT
APPROACHES TONIGHT CEILINGS AND VISIBILITIES WILL FALL TO MVFR.

KSEA...IFR CEILINGS LIKELY TO LAST A FEW MORE HOURS. VISIBILITIES
WILL IMPROVE BUT CEILINGS WILL REMAIN LOW INTO THE EARLY AFTERNOON
HOURS. SOME IMPROVEMENT IN THE CEILINGS MID AFTERNOON AS THE NEXT
WARM FRONT APPROACHES. CEILINGS COULD REACH 4000 FEET THIS EVENING
BUT WILL SINK WITH VISIBILITIES AS LOW AS 2 SM IN MODERATE RAIN AS
WARM FRONTAL RAIN BEGINS. SOUTHERLY WIND 8-12 KT THIS MORNING EASING
THIS AFTERNOON. CHB

&&

.MARINE...IN THE POST WARM FRONTAL AIR MASS WINDS ARE TOUCHING SMALL
CRAFT ADVISORY LEVELS ON THE COAST AND ARE BELOW THAT INLAND. WINDS
WILL DIMINISH TODAY BUT INCREASE AGAIN TONIGHT AS THE NEXT WARM
FRONT APPROACHES. THIS WARM FRONT WILL PRODUCE ANOTHER ROUND OF
SMALL CRAFT ADVISORY WINDS FOR ALL OF THE WATERS EXCEPT THE CENTRAL
STRAIT. THERE IS A CHANCE THIS SYSTEM COULD PRODUCE LOW END GALES
OVER THE COASTAL WATERS AND AT THE WEST ENTRANCE.

ONSHORE FLOW WILL COMMENCE AFTER A COLD FRONT PASSES THURSDAY
AFTERNOON. WINDS WILL SWITCH BACK TO SOUTHEASTERLY FRIDAY AS A FRONT
MOVES TOWARD THE COAST. THIS FRONT IS FORECAST TO MOVE THROUGH THE
AREA ON SATURDAY WITH AT LEAST SMALL CRAFT ADVISORY WINDS AND
POSSIBLY SOME GALES ASSOCIATED WITH IT. ANOTHER SYSTEM ARRIVES
SUNDAY WITH RIDGING POSSIBLE NEXT WEEK. CHB.HYDROLOGY...QPF
FORECASTS FOR THE STORM LAST NIGHT WERE MOSTLY ON TARGET EXCEPT OVER
THE SOUTHERN OLYMPICS WHERE MORE RAIN THAN FORECAST FELL. GAUGES
RECORDED 2-3 INCHES IN 24 HOURS OVER THE SOUTHERN OLYMPICS MOST OF
WHICH FELL OVERNIGHT. THE SKOKOMISH RIVER IS ABOVE FLOOD STAGE AND A
WARNING IS ALREADY OUT. THE SATSOP RIVER IS RISING RAPIDLY AND COULD
MAKE A RUN AT FLOOD STAGE TODAY. HEAVY RAINFALL HAS ENDED AND THERE
WILL BE A LULL IN THE RAIN TODAY SO RIVERS SHOULD LEVEL OFF OR EVEN
FALL A BIT LATER TODAY AND TONIGHT.

ANOTHER WARM FRONT WILL ARRIVE TONIGHT AND THIS IS ALSO FORECAST TO
HAVE HEAVY RAIN. A COLD FRONT WILL THEN MOVE THROUGH ON THURSDAY
WHICH WILL KEEP THE RAIN GOING UNTIL IT PASSES. HEAVY RAIN SHOULD
END ROUGHLY BY 00Z FRIDAY IN THE OLYMPICS AND 06Z FRIDAY IN THE
CASCADES. THE SNOW LEVEL WILL FALL TO 4000-4500 FEET AS WELL.
HEAVIEST AMOUNTS ARE AGAIN IN THE OLYMPICS AND CENTRAL CASCADES. THE
LIKELY OUTCOME OF ALL THIS RAIN IS MINOR FLOODING ON A NUMBER OF
RIVERS...MOSTLY IN THE OLYMPICS AND SOUTH INTERIOR UP TO ABOUT THE
SNOQUALMIE BASIN.

IN ADDITION THERE COULD BE SOME SMALL STREAM AND URBAN FLOODING AS
WELL AS LANDSLIDES. WILL KEEP THE FLOOD WATCH GOING FOR MOST OF THE
CWA FOR NOW. MIGHT FEEL CONFIDENT ENOUGH TO LOWER IT OVER NORTHERN
BASINS THIS AFTERNOON. BURKE

&&

WA...FLOOD WATCHES AND/OR WARNINGS FOR PARTS OF THE FORECAST AREA.

&&

YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 3:24 AM PSTRiver Flood WarningSEWMason5 days
Mar 5, 3:00 PM PSTGale WarningSEW30 hr
Mar 5, 3:00 PM PSTSmall Craft Advisory for Rough BarSEW42 hr
Mar 5, 3:00 PM PSTSmall Craft AdvisorySEW30 hr

Nearby

Wind Advisories in Washington, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.